Virginia, 2003

Flooding in Virginia, July 3 to 5, 2003

July 3 to 5, 2003 · NWS RNK · 2 events in 2 counties and zones

Prolonged rain caused minor flooding of the Roanoke River at Randolph. 8 feet at 06:45 on the 4th, and fell below flood stage at 00:58 on the 5th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Prolonged rain caused minor flooding of the Roanoke River at Randolph. The river rose above the flood stage of 21.0 feet at 19:00 on the 3rd, crested at 23.8 feet at 06:45 on the 4th, and fell below flood stage at 00:58 on the 5th. Prolonged rain caused minor flooding of the James River at Bremo Bluff. The river rose above the flood stage of 19.0 feet at 19:00 on the 3rd, crested at 19.3 feet at 21:00 on the 3rd, then fell below flood stage at 00:00 on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 3, 2:25 AM EST, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 3, 2:25 AM EST, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
325 AM EDT THU JUL 3 2003

SFC REFLECTION OF BILL REMNANTS NEAR HALIFAX/CHARLOTTE COS IN SOUTH
SIDE VA...BUT MID LEVEL CIRC CLOSER TO LYH. STILL A GOOD COVERAGE OF
SHRA IN THE DEFORMATION AREA BEHIND THE MID LEVEL CIRC. LEANED
TOWARD THE WETTER ETA MODEL...DEPICTING THE SFC-850 MB MOISTURE
CONVERGENCE ACROSS NERN CWA...ALONG WITH A LARGE PCPN AREA. GRIDS
WILL SHOW THE PROGRESSION OF THIS AREA OF RAIN/SHRA EASTWARD DURNING
THE DAY. LOWERED TEMPS SOME TODAY TOWARD THE COOLER FWC/MET
GUIDANCE- EXPECTING LOTS OF CLOUDS...ESPECIALLY IN THE EAST.

KEPT AN EARLY EVE SLIGHT CHC POP IN THE EAST TONIGHT...OTHERWISE
JUST DECREASING CLOUDS IN A LIGHT NW FLOW. DEPENDING UPON SKY
COVER...AND HOW LIGHT THE LOW LEVEL FLOW...COULD SEE EXTENSIVE FOG
DEVELOP TONIGHT...BUT DID NOT PUT IN THE FCST AT THIS POINT.

MADE VERY LITTLE CHANGES TO THE FCST BEYOND TONIGHT. STILL A LOT OF
LL MOISTURE FRIDAY...AND CONDITIONAL INSTABILITY...BUT ENOUGH
DOWNSLOPE FLOW AND SUBSIDENCE IN THE WAKE OF BILL TO KEEP THE
CURRENT DRY FCST.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

06
Hazardous weather outlook, Jul 3, 9:09 AM EST, 54 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1009 AM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A RIVER FLOOD WARNING CONTINUES FOR THE ROANOKE RIVER AT RANDOLPH.
PLEASE SEE THE FLOOD STATEMENT (FLSRNK) FOR DETAILS.  THIS PRODUCT
CAN ALSO BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT
WWW.ERH.NOAA.GOV/ER/RNK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Charlotte

When
July 3, 10:03 AM EST to July 5, 12:58 AM EST
Where
Charlotte forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Flood, Buckingham

When
July 3, 7:00 PM EST to July 4, 12:00 AM EST
Where
Buckingham forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330072, 5330073.